Advertisement

Acta Mathematica Hungarica

, Volume 142, Issue 1, pp 1–30 | Cite as

Properties of functions with monotone graphs

  • Michael Hrušák
  • Tamás Mátrai
  • Aleš Nekvinda
  • Václav Vlasák
  • Ondřej Zindulka
Article

Abstract

A metric space (X,d) is monotone if there is a linear order < on X and a constant c>0 such that d(x,y)≦cd(x,z) for all x<y<zX. Properties of continuous functions with monotone graph (considered as a planar set) are investigated. It is shown, for example, that such a function can be almost nowhere differentiable, but must be differentiable at a dense set, and that the Hausdorff dimension of the graph of such a function is 1.

Key words and phrases

monotone metric space continuous function graph derivative approximate derivative absolutely continuous function σ-porous set 

Mathematics Subject Classification

26A24 26A27 26A46 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. [1]
    G. Alberti, M. Csörnyei, M. Laczkovich and D. Preiss, Denjoy–Young–Saks theorem for approximate derivatives revisited, Real Anal. Exchange, 26 (2000/01), 485–488, MR 1825530 (2002c:26007). MathSciNetGoogle Scholar
  2. [2]
    P. C. Allaart and K. Kawamura, The Takagi function: a survey (2011) (arXiv: 1110.1691v2).
  3. [3]
    S. Eilenberg, Ordered topological spaces, Amer. J. Math., 63 (1941), 39–45, MR 0003201 (2,179e). CrossRefMathSciNetGoogle Scholar
  4. [4]
    K. J. Falconer, Fractal Geometry: Mathematical Foundations and Applications, John Wiley & Sons Ltd. (Chichester, 1990), MR 1102677 (92j:28008). zbMATHGoogle Scholar
  5. [5]
    E. Hewitt and K. Stromberg, Real and Abstract Analysis. A Modern Treatment of the Theory of Functions of a Real Variable, Springer-Verlag (New York, 1965), MR 0188387 (32 #5826). zbMATHGoogle Scholar
  6. [6]
    M. Hrušák and O. Zindulka, Cardinal invariants of monotone and porous sets, J. Symbolic Logic, 77 (2012), 159–173, MR 2951635. CrossRefzbMATHMathSciNetGoogle Scholar
  7. [7]
    T. Keleti, A. Máthé and O. Zindulka, Hausdorff dimension of metric spaces and Lipschitz maps onto cubes, Int. Math. Res. Notices, to appear. Google Scholar
  8. [8]
    P. Mattila, Geometry of Sets and Measures in Euclidean Spaces: Fractals and Rectifiability, Cambridge Studies in Advanced Mathematics 44, Cambridge University Press (Cambridge, 1995), MR 1333890. CrossRefzbMATHGoogle Scholar
  9. [9]
    A. Nekvinda and O. Zindulka, A Cantor set in the plane that is not σ-monotone, Fund. Math., 213 (2011), 221–232, MR 2822419 (2012f:54055). CrossRefzbMATHMathSciNetGoogle Scholar
  10. [10]
    A. Nekvinda and O. Zindulka, Monotone metric spaces, Order, 29 (2012), 545–558, MR 2979649. CrossRefzbMATHMathSciNetGoogle Scholar
  11. [11]
    S. Saks, Theory of the Integral, 2nd revised ed., english translation by L. C. Young, with two additional notes by Stefan Banach, Dover Publications Inc. (New York, 1964), MR 0167578 (29 #4850). zbMATHGoogle Scholar
  12. [12]
    L. Zajíček, Porosity and σ-porosity, Real Anal. Exchange, 13 (1987/88), 314–350, MR 943561. MathSciNetGoogle Scholar
  13. [13]
    L. Zajíček, On σ-porous sets in abstract spaces, Abstr. Appl. Anal. (2005), 509–534, MR 2201041. Google Scholar
  14. [14]
    M. Zelený, An absolutely continuous function with non-σ-porous graph, Real Anal. Exchange, 30 (2004/05), 547–563, MR 2177418. MathSciNetGoogle Scholar
  15. [15]
    O. Zindulka, Universal measure zero, large Hausdorff dimension, and nearly Lipschitz maps, Fund. Math., 218 (2012), 95–119, MR 2957686. CrossRefzbMATHMathSciNetGoogle Scholar
  16. [16]
    O. Zindulka, Fractal properties of monotone spaces and sets, in preparation. Google Scholar
  17. [17]
    O. Zindulka, Mapping Borel sets onto balls and self-similar sets by Lipschitz and nearly Lipschitz maps, in preparation. Google Scholar

Copyright information

© Akadémiai Kiadó, Budapest, Hungary 2013

Authors and Affiliations

  • Michael Hrušák
    • 1
  • Tamás Mátrai
    • 2
  • Aleš Nekvinda
    • 3
  • Václav Vlasák
    • 4
  • Ondřej Zindulka
    • 3
  1. 1.Instituto de MatemáticasUNAMMoreliaMéxico
  2. 2.Alfréd Rényi Institute of MathematicsHungarian Academy of SciencesBudapestHungary
  3. 3.Department of Mathematics, Faculty of Civil EngineeringCzech Technical UniversityPrague 6Czech Republic
  4. 4.Department of Mathematical Analysis, Faculty of Mathematics and PhysicsCharles UniversityPrague 8Czech Republic

Personalised recommendations